Wisconsin, 2006

Winter Storm in Wisconsin, February 16, 2006

February 16, 2006 · NWS MKX · 17 events in 17 counties and zones

The only widespread winter storm to affect south-central and southeast Wisconsin, during the 2005-06 winter months of Dec-Jan-Feb, deposited heavy snowfalls of 6 to 14 inches and generated northeast to north winds of 15 to 20 knots with gusts to 35 to 39 knots (40 to 45 mph). The accumulating snow fell in two rounds - during the evening hours of February 15th and in the morning and afternoon…

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The only widespread winter storm to affect south-central and southeast Wisconsin, during the 2005-06 winter months of Dec-Jan-Feb, deposited heavy snowfalls of 6 to 14 inches and generated northeast to north winds of 15 to 20 knots with gusts to 35 to 39 knots (40 to 45 mph). The accumulating snow fell in two rounds - during the evening hours of February 15th and in the morning and afternoon hours of February 16th. Convective bands on the 16th (with thunder) were responsible for a narrow band of heavy snow (accumulations around 12 inches) from Argyle (Lafayette Co.) northeast through the Cottage Grove area of eastern Dane County to the city of Sheboygan (Sheboygan Co.). Hundreds of vehicle accidents were reported via news channels, many schools were closed, and many airplane flights were delayed or cancelled. Some specific snowfall totals include 14 inches in Sheboygan and Saukville (Ozaukee Co.), 13.5 inches in Cottage Grove, 13.0 inches in West Bend (Washington Co.), Middleton (Dane Co.), and Arygle, an estimated 12 to 13 inches in northwestern Green Co., 11.4 inches in Lake Mills (Jefferson Co.), 11.3 inches just northeast of Ripon (Fond du Lac Co.), an estimated 10 to 11 inches in northeastern Green Lake County, 10.7 inches in Reedsburg (Sauk Co.), 10.0 inches in Evansville (Rock Co.), an estimated 9 inches in northeastern Marquette County, 8.9 inches in Lodi (Columbia Co.), an estimated 8 inches in far northwestern Milwaukee County, 7.8 inches in Oconomowoc (Waukesha Co.), and 7 to 8 inches in southern Iowa County. Convective clouds on the 16th deposited 1 to 2 inches of sleet (mixed with some new snow) in a narrow band from Clinton (Rock Co.) northeast to the Palmyra area (Jefferson Co.) to New Berlin (Waukesha Co.) to Shorewood (Milwaukee Co.). This was on top of about 3 inches of snow that fell in the first round of snow that occurred during the evening hours of the 15th. A total of only 0.5 to 3 inches of snow fell along and southeast of a line from Delavan in Walworth County to downtown Milwaukee (Milwaukee Co.), where rain mixed in with the snow. During the height of the storm on the 16th, visibilities were briefly reduced to 1/4 mile where thundersnow was reported. Hourly snowfall rates with some of the thundersnow reached 2 to 4 inches per hour locally. The responsible low pressure moved northeast through extreme northern Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 16, 3:34 AM CST, 5 hours 26 minutes earlier.

Area forecast discussion, Feb 16, 3:34 AM CST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
334 AM CST THU FEB 16 2006

.DISCUSSION...FCST FOCUS ON STORM SYS FOR TODAY AND THEN MUCH COLDER
REGIME THEREAFTER.

IMPRESSIVE FORCING/MOISTURE AND ELEVATED INSTABILITY COMING INTO
PLAY TODAY. TIGHT BAROCLINIC ZONE HAS SET UP AND 290-295K ISENTROPIC
PLOTS SHOW CONSIDERABLE OMEGA DVLPG THRU 18Z WITH UP TO 4 G/KG OF
MOISTURE. DECENT UPPER DVRG ALSO CENTERS ITSELF ARND 18Z AS LFQ OF
UPR JET APPCHS. GFS BUFKIT AND CROSS SECTIONS INDICATE THE
POTENTIAL FOR CONVECTION WITH STG FRONTOGENETICAL FORCING AHEAD OF
H8 LOW. SOME INDICATION OF DRY SLOT LATER TODAY INTO SRN PTNS CWA.
THERMAL PROFILE SUPPORTS MAINLY SNOW FOR MUCH OF CWA WITH MAIN
QUESTION STILL IN THE SE CRNR. GFS PROFILE FAVORED ATTM. WILL
STILL MENTION MIXY IN THE FAR SE THO DIMINISH THAT POTENTIAL INTO
THE AFTN HRS. WITH SUCH COLD AIR ALREADY IN PLACE AND AS SYS
APPCHS...STRENGTHENS AND PASSES TO OUR SOUTH...A QUICKER
CHANGEOVER CANNOT BE RULED OUT...PLUS THE CONVECTIVE POTENTIAL
THAT IS IN PLACE. WILL THUS NOT TRIM AMOUNTS TOO MUCH IN THE SE
CRNR.

TRACK OF H8 THROUGH H5 FEATURES STILL SUPPORTS THE NRN PTN OF CWA
GETTING THE HIGHEST TOTALS. WILL CONTINUE WITH THAT TREND AND THUS
FAVOR THE NAM QPF LOCATION A BIT MORE THAN GFS...THO GENEROUS GFS
QPF MAX IN SRN CWA CERTAINLY REFLECTS THE CONVECTIVE POTENTIAL.

WITH SYS PASSING TNGT...VRY COLD AND BLUSTERY REGIME TAKES HOLD.
COLDEST GUID MAV WILL BE FAVORED AND IN SOME CASES EVEN LOWERED A
BIT.

MAY NEED WND CHILL ADVISORIES FOR FRI NGT INTO SAT MRNG. FOR NOW
WILL HIGHLIGHT THIS IN HWO.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR WIZ046-
WIZ047-WIZ051-WIZ052-WIZ056-WIZ057-WIZ058-WIZ059-WIZ060-WIZ062-
WIZ063-WIZ064-WIZ067-WIZ068-WIZ069.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR WIZ065-
WIZ066-WIZ070-WIZ071-WIZ072.

&&
Hazardous weather outlook, Feb 16, 4:54 AM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
454 AM CST THU FEB 16 2006

WIZ046-047-051-052-056>060-062>064-067>069-171100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-LAFAYETTE-GREEN-ROCK-
454 AM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL BRING HEAVY SNOW AND MIXED PRECIPITATION TO
SOUTHERN WISCONSIN TODAY. HEAVY SNOW FROM 6 TO 11 INCHES WILL FALL
NORTHWEST OF A LINE FROM PORT WASHINGTON...TO JEFFERSON...TO
JANESVILLE. CONSIDERABLE BLOWING AND DRIFTING SNOW IS ALSO
EXPECTED LATE THIS AFTERNOON AND TONIGHT WITH SOME MINOR
ADDITIONAL SNOW ACCUMULATION POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ARCTIC AIRMASS WILL SWEEP INTO SOUTHERN WISCONSIN BY FRIDAY
MORNING AND REMAIN OVER THE REGION THROUGH AT LEAST SUNDAY. LATE
NIGHT AND MORNING WIND CHILLS WILL RANGE FROM 15 BELOW TO 30 BELOW
ZERO.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WILL BE NEEDED TODAY AND THIS EVENING.

WIZ065-066-070>072-171100-
WAUKESHA-MILWAUKEE-WALWORTH-RACINE-KENOSHA-
454 AM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL BRING SNOW AND MIXED PRECIPITATION TO
SOUTHEAST WISCONSIN TODAY. SNOW...SLEET AND FREEZING RAIN IS
EXPECTED WITH SNOW ACCUMULATIONS FROM 2 TO 5 INCHES. BLOWING AND
DRIFTING SNOW WILL PREVAIL TONIGHT...WITH SOME MINOR ADDITIONAL
SNOW ACCUMULATION AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ARCTIC AIRMASS WILL SWEEP INTO SOUTHERN WISCONSIN BY FRIDAY
MORNING AND REMAIN OVER THE REGION THROUGH AT LEAST SUNDAY. LATE
NIGHT AND MORNING WIND CHILLS WILL RANGE FROM 15 BELOW TO 30 BELOW
ZERO.

.SPOTTER INFORMATION STATEMENT...

SNOW AND ICE REPORTS WILL BE NEEDED TODAY AND THIS EVENING.

LMZ643>646-665-171100-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
454 AM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT TODAY AND TONIGHT. GUSTY NORTHERLY
WINDS TO 34 KNOTS WILL GENERATE WAVES TO 10 FEET TODAY AND
TONIGHT...AS LOW PRESSURE MOVES ACROSS NORTHEAST ILLINOIS INTO
LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GUSTY NORTHWEST WINDS TO 25 KNOTS MAY CONTINUE FRIDAY THROUGH
FRIDAY NIGHT. A SMALL CRAFT ADVISORY MAY BE NEEDED.

In the hours before

Local storm report, Feb 16, 8:33 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
833 AM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     SNOW             OCONOMOWOC              43.11N 88.50W
02/16/2006  M4.2 INCH        WAUKESHA           WI   NWS EMPLOYEE

0822 AM     SNOW             9 W FRANKLIN            42.90N 88.17W
02/16/2006  M1.0 INCH        WAUKESHA           WI   NWS EMPLOYEE

0822 AM     SNOW             FORT ATKINSON           42.93N 88.84W
02/16/2006  M3.0 INCH        JEFFERSON          WI   NWS EMPLOYEE

            FREEZING RAIN BEGAN AT 830 AM.

0822 AM     SNOW             CALEDONIA               42.81N 87.92W
02/16/2006  M1.2 INCH        RACINE             WI   NWS EMPLOYEE

&&

RSCHAAR
Local storm report, Feb 16, 8:53 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
853 AM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     SNOW             SALEM                   42.55N 88.11W
02/16/2006  M0.5 INCH        KENOSHA            WI   CO-OP OBSERVER

&&

RSCHAAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm. Local standard time, as filed.

Winter Storm, Sheboygan

When
February 16, 9:00 AM CST to 6:00 PM CST
Where
Sheboygan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Winter Storm, Sauk

When
February 16, 9:00 AM CST to 6:00 PM CST
Where
Sauk forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Winter Storm, Columbia

When
February 16, 9:00 AM CST to 6:00 PM CST
Where
Columbia forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Winter Storm, Dodge

When
February 16, 9:00 AM CST to 6:00 PM CST
Where
Dodge forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
February 16, 9:00 AM CST to 6:00 PM CST
Where
Washington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Winter Storm, Ozaukee

When
February 16, 9:00 AM CST to 6:00 PM CST
Where
Ozaukee forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Winter Storm, Iowa

When
February 16, 9:00 AM CST to 6:00 PM CST
Where
Iowa forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Winter Storm, Dane

When
February 16, 9:00 AM CST to 6:00 PM CST
Where
Dane forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
February 16, 9:00 AM CST to 6:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Winter Storm, Waukesha

When
February 16, 9:00 AM CST to 6:00 PM CST
Where
Waukesha forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Winter Storm, Milwaukee

When
February 16, 9:00 AM CST to 6:00 PM CST
Where
Milwaukee forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Winter Storm, Lafayette

When
February 16, 9:00 AM CST to 6:00 PM CST
Where
Lafayette forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Winter Storm, Green

When
February 16, 9:00 AM CST to 6:00 PM CST
Where
Green forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Winter Storm, Rock

When
February 16, 9:00 AM CST to 6:00 PM CST
Where
Rock forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Winter Storm, Marquette

When
February 16, 9:00 AM CST to 6:00 PM CST
Where
Marquette forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Winter Storm, Green Lake

When
February 16, 9:00 AM CST to 6:00 PM CST
Where
Green Lake forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Winter Storm, Fond du Lac

When
February 16, 9:00 AM CST to 6:00 PM CST
Where
Fond du Lac forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492667, 5492668, 5492669, 5492670, 5492671, 5492672, 5492673, 5492674, 5492675, 5492676, 5492677, 5492678, 5492679, 5492680, 5493175, 5493176, 5493177.